Alert archive / New Mexico / Flash Flood Warnings in 2015

Flash Flood Warning 32, NWS El Paso, TX

August 1, 2015Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 1, 2015, 5:15 PM MDT for Hidalgo County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2015, 5:15 PM MDT (23:15 UTC)
Expired
Aug 1, 2015, 7:15 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 164 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2015-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2015-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WGUS54 KEPZ 012315
FFWEPZ
NMC023-020115-
/O.NEW.KEPZ.FF.W.0032.150801T2315Z-150802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
515 PM MDT SAT AUG 1 2015

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HIDALGO COUNTY IN SOUTHWESTERN NEW MEXICO...

* UNTIL 715 PM MDT
    
* AT 515 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN. FLASH FLOODING IS IMMINENT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALAMO HUECO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3162 10850 3162 10821 3133 10821 3133 10848

$$
2 follow-up statements
796 
WGUS74 KEPZ 020004
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
604 PM MDT SAT AUG 1 2015

NMC023-020115-
/O.CON.KEPZ.FF.W.0032.000000T0000Z-150802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIDALGO NM-
604 PM MDT SAT AUG 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
SOUTHEASTERN HIDALGO COUNTY...

AT 602 PM MDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS THAT 
PRODUCED EARLIER HEAVY RAINS HAVE SUBSIDED ACROSS THE WARNED AREA. 
HOWEVER...RUNOFF FROM EARLIER STORMS IS LIKELY STILL OCCURRING. UP 
TO TWO INCHES OF RAIN FELL EARLIER TODAY. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALAMO HUECO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3162 10850 3162 10821 3133 10821 3133 10848

$$
491 
WGUS74 KEPZ 020110
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
710 PM MDT SAT AUG 1 2015

NMC023-020120-
/O.EXP.KEPZ.FF.W.0032.000000T0000Z-150802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIDALGO NM-
710 PM MDT SAT AUG 1 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HIDALGO COUNTY WILL
EXPIRE AT 715 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3162 10850 3162 10821 3133 10821 3133 10848

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:38 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 1, 2:38 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
238 PM MDT SAT AUG 1 2015

.SYNOPSIS...
MONSOON MOISTURE IS GETTING A SHOVE TO THE WEST THANKS TO HIGH
PRESSURE BUILDING IN FROM TEXAS. HOWEVER ENOUGH OF IT REMAINS
TRAPPED WITHIN THE REGION TO KEEP SCATTERED MOUNTAIN AND ISOLATED
LOWLAND STORMS DEVELOPING OVER THE BORDERLAND EACH AFTERNOON AND
EVENING AS DAYTIME HEATING DESTABILIZES THE ATMOSPHERE. EARLY
DAYTIME HOURS WILL BRING SUNSHINE RESULTING IN WARM AFTERNOONS AND
BUILDING CLOUDS. SOME CONTINUED DRYING THROUGH THE WEEK SHOULD
RESULT IN A DIMINISHING OF STORM COVERAGE BY MID AND LATE WEEK.

&&

.DISCUSSION...
WATER VAPOR SATELLITE IMAGERY AND THIS MORNINGS EPZ SOUNDING
CONFIRM THE MODELS TAKE THAT OUR AREA WILL LOSE MOISTURE AS THE
TEXAS UPPER RIDGE BUILDS IN FROM THE EAST AND SHOVES THE DEEPER
MONSOON MOISTURE PLUME WEST. OUR PW HAS DROPPED TO RIGHT AT AN
INCH WHILE CONVERSELY TUCSON'S HAD RISEN TO OVER 1.5 INCH. HOWEVER
THE BOUNDARY LEVEL CONTINUES WITH AN OPEN SOUTHEAST FETCH TO THE
GULF OF MEXICO. THUS DEWPOINTS ARE STAYING UP INTO THE M50S AND
THUS THE LOW LEVELS STILL HAVE CONDITIONAL INSTABILITY GIVEN
ENOUGH HEATING TO INITIATE LIFT. RESULTING FORECAST WILL BE TO
KEEP AT LEAST ISOLATED STORMS IN FOR ALL ZONES...EVEN THE EAST
ZONES WHERE THE AIR IS THE DRIEST. EXPECT SOME STORMS TO PERSIST
INTO THE EVENING HOURS THANKS TO OUTFLOWS AND WEAK PERTURBATIONS
ALOFT.

SUN AND MONDAY A SHARP DISTURBANCE ALOFT TRACKS OFF THE WEST COAST
TOWARD THE FOUR CORNERS REGION. MODEL AGREEMENT IS TO BEND THE
DEEPER MONSOON MOISTURE PLUME BACK TO THE EAST AND MORE OVER OUR
AREA. THIS PROBABLY WON'T HAVE A LARGE EFFECT ON OUR AREA...BUT IT
SHOULD RESULT IN PW'S CREEPING UP A BIT. MODELS SHOW US DROPPING
BELOW 1" TODAY...BUT BACK TO 1.25" BY MONDAY. THUS THE MODELS ALSO
UP POPS A BIT FOR SUN AND MON...WHICH LOOKS QUITE REASONABLE. ALL
ZONES WILL HAVE CHANCES FOR RAIN/STORMS MENTIONED FOR THESE
PERIODS.

TUESDAY THROUGH FRIDAY THE UPPER RIDGE LOOKS TO SHIFT TO OUR SOUTH
AND WEST AND ELONGATE EAST TO WEST. THIS PLACES OUR REGION UNDER A
WEAKLY CONTINENTAL NORTHERLY FLOW AND LOOKS TO DISPLACE THE MOIST
PLUME TO OUR SOUTH AND WEST. THE RESULT IS A DROP IN PW/DEWPOINTS
AND A MORE STABLE AIRMASS FOR THE REMAINDER OF THE WORK WEEK.
TEMPERATURES WILL WARM...AND THE GFS INDICATES 100 AFTERNOONS
TUE-THU FOR ELP. THUS FEWER STORMS...LIKELY LIMITED TO THE
MOUNTAINS...AND WARMER TEMPS WITH MORE SUNSHINE AND GENERALLY
LIGHT WINDS.

SATURDAY AND THROUGH NEXT WEEKEND THE ECMWF RECENTERS THE UPPER
HIGH TO OUR EAST AND ALLOWS THE MONSOONAL MOIST PLUME TO FOCUS
OVER SE ARIZONA AND BEGIN TO CREEP EAST BACK INTO OUR AREA. THUS
SATURDAY ONWARD WE REVERSE THE DECLINING STORM TREND AND BUMP POPS
BACK UP...ESP WEST.

14-BIRD

&&

.AVIATION...VALID 02/00Z-03/00Z.

HIGH PRESSURE ALOFT OVERHEAD WILL CONTINUE INTO SUNDAY. THE AIR MASS
REMAINS MOIST AND UNSTABLE ENOUGH FOR ISOLATED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS MOST FREQUENT OVER THE HIGHER TERRAIN OF
THE GILA WILDERNESS AND THE SACRAMENTO MOUNTAINS. IN GENERAL 06Z-18Z
FEW-SCT080-100 FEW-SCT250 WITH WINDS SSE 5-10KTS. OTHER WISE 18Z-06Z
SCT070 SCT100 SCT250 WINDS SW 7 G 15KTS. ISOLD VRBL WINDS 30G40KTS
BKN070CB BKN100 4SM TSRA TOPS300.

20-NOVLAN

&&

.FIRE WEATHER...   HIGH PRESSURE ALOFT OVERHEAD WILL BRING
SEASONABLY HOT WEATHER TO TO THE AREA THIS WEEKEND. THE AIR MASS
STILL REMAINS FAIRLY MOIST AND UNSTABLE FOR A FEW SHOWERS AND
THUNDERSTORMS EACH DAY...MAINLY AROUND THE MOUNTAIN AREAS. AROUND
THE FIRST PART TO MID PART OF NEXT WEEK...ADDITIONAL MOISTURE SHOULD
RETURN TO THE REGION WITH LESS SUPPRESSIVE HIGH PRESSURE AND THIS
SHOULD INCREASE SHOWER AND THUNDERSTORM CHANCES. THE MIN RH FILED
WILL RUN 20% TO 25% LOWLANDS AND 35% TO 45% ABOVE 7000 FT SATURDAY
AND ABOUT 3% TO 5% LOWER OVERALL SUNDAY.

20-NOVLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  98  76  97 /  10   0  10  20
SIERRA BLANCA           69  96  72  95 /  20  10  10  30
LAS CRUCES              69  96  69  94 /  10   0  20  20
ALAMOGORDO              68  97  69  95 /  20  20  20  20
CLOUDCROFT              52  74  55  73 /  30  30  30  50
TRUTH OR CONSEQUENCES   69  94  69  92 /  20  20  30  20
SILVER CITY             63  88  63  85 /  30  30  20  30
DEMING                  69  96  70  94 /  20  10  20  20
LORDSBURG               68  95  68  93 /  20  20  20  20
WEST EL PASO METRO      72  98  74  98 /  10   0  10  20
DELL CITY               71  98  72  97 /  10  10  10  20
FORT HANCOCK            73  99  73  98 /  20  10  10  30
LOMA LINDA              68  95  71  92 /  10   0  10  20
FABENS                  71  99  73  98 /  10   0  10  20
SANTA TERESA            70  97  72  96 /  10   0  20  20
WHITE SANDS HQ          70  97  71  94 /  10   0  20  20
JORNADA RANGE           67  96  68  94 /  10   0  20  20
HATCH                   67  97  68  95 /  20  10  20  10
COLUMBUS                69  96  71  93 /  20  10  20  20
OROGRANDE               70  97  72  96 /  10   0  10  20
MAYHILL                 59  83  59  82 /  30  30  20  40
MESCALERO               56  84  58  82 /  30  30  30  40
TIMBERON                58  83  60  82 /  30  30  20  40
WINSTON                 59  84  60  83 /  40  40  30  40
HILLSBORO               65  94  65  91 /  20  30  30  30
SPACEPORT               67  95  69  93 /  20  10  20  10
LAKE ROBERTS            58  87  58  85 /  40  40  30  40
HURLEY                  64  91  64  88 /  20  30  20  20
CLIFF                   65  93  64  91 /  30  30  30  20
MULE CREEK              60  93  61  90 /  30  30  30  20
FAYWOOD                 64  92  65  89 /  20  40  20  20
ANIMAS                  67  94  68  92 /  20  20  20  30
HACHITA                 67  94  69  93 /  20  20  20  20
ANTELOPE WELLS          66  92  66  89 /  20  20  30  40
CLOVERDALE              64  90  65  87 /  20  20  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

99/14/99
Hazardous weather outlook, Aug 1, 12:08 PM MDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1208 PM MDT SAT AUG 1 2015

NMZ401>417-TXZ418>424-021815-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1208 PM MDT SAT AUG 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ATMOSPHERIC DRYING FROM THE SOUTH AND EAST WILL LIMIT THUNDERSTORM
DEVELOPMENT TODAY...AND LIKELY CURTAIL MUCH OVERNIGHT ACTIVITY
THIS EVENING. HOWEVER STILL EXPECT ISOLATED TO SCATTERED MOUNTAIN
STORMS IN THE MID AFTERNOON THROUGH MID EVENING HOURS. WESTERN
LOWLANDS WILL LIKELY SEE ISOLATED STORMS WHILE THE EASTERN
LOWLANDS WILL SEE ONLY SLIGHT CHANCES FOR A FEW STORMS. STORMS
TODAY MAY BRING HEAVY RAIN/FLASH FLOODING...ESPECIALLY WEST...AND
GUSTS TO 50 MPH ALONG WITH MAINLY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOMEWHAT DRIER AIR OVER THE REGION WILL MEAN A DROP IN
THUNDERSTORM ACTIVITY AS THE WEEK AHEAD PROGRESSES. ISOLATED TO
SCATTERED MOUNTAIN STORMS EXPECTED TO CONTINUE...BUT LOWLAND
STORMS WILL BE SPARSE. EXPECT BETTER STORM CHANCES EARLY IN THE
WEEK DIMINISHING LATE IN THE WEEK. MOST LIKELY STORM IMPACTS WILL
BE VERY ISOLATED POCKETS OF HEAVY RAIN/FLASH FLOODING...AND GUSTY
OUTFLOW WINDS NEAR 50 MPH. LOWLAND HEAT MAY BECOME EXCESSIVE BY
MID AND LATE WEEK WITH LOWLANDS REACHING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:02 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 1, 1:36 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 1, 2:20 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Aug 1, 4:04 PM MDTAreal Flood AdvisoryEPZSierra116 min
Aug 1, 4:48 PM MDTAreal Flood AdvisoryEPZHidalgo117 min
Aug 1, 5:04 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr

Nearby

Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.